A 62-year-old man with chemotherapy-naive, castration-resistant metastatic prostate cancer presented with refractory diarrhea despite prolonged high-dose corticosteroid treatment after receiving 3 doses of ipilimumab as part of a phase 3 clinical trial. The investigative work-up and response to a gluten-free diet essentially confirm celiac disease. Although ipilimumab-induced enterocolitis is a well-reported complication, there have been no reported cases of celiac disease with ipilimumab therapy, to our knowledge. We suspect that ipilimumab may have amplified the symptomatic presentation of previously unrecognized celiac disease or perhaps even triggered the disease itself. With ipilimumab being used more commonly in the treatment of melanoma and prostate cancer, we believe that physicians should be aware of this potential adverse outcome when evaluating a patient who experiences persistent diarrhea during or after ipilimumab treatment.
Copyright © 2013 Mayo Foundation for Medical Education and Research. Published by Elsevier Inc. All rights reserved.